Illinois, 2016

Flash Flood and Hail in Illinois, May 26, 2016

May 26, 2016 · NWS PAH · 4 events in 3 counties and zones

A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. To the south of the complex, surface dew points were in the lower 70's and instability was quite high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. To the south of the complex, surface dew points were in the lower 70's and instability was quite high. An outflow boundary moved southward ahead of the storms, providing the lift necessary for new storms to develop. The result was locally very heavy rainfall as storms repeatedly moved over the same areas. Isolated storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 4:52 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, May 26, 4:52 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
552 AM CDT THU MAY 26 2016

.UPDATE...
Issued at 549 AM CDT Thu May 26 2016

Update for 12z aviation.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 124 AM CDT Thu May 26 2016

High confidence in scattered thunderstorms in the short term.

The models are in fair agreement with their solutions through the
short term. Basically warm or slightly above normal with scattered
thunderstorms. The main weakness will be with spatial and temporal
parameters of the storms. The models both short and medium range
do not have a good handle on timing or location with too much
precip at initiation. The common strength or persist solution
continues to be a southwest flow with weak perturbation in the
flow. Also they agree that at least in the short term the best
chance of storms remains west of the Mississippi River today and
northwest of the Ohio River after today. This is mainly due to the
upper ridge to our southeast which will mitigate chances and qpf
especially in the Pennyrile region. However that does not in any
way preclude rain in that area...mainly less chance and less
coverage. There is ample instability for an isolated strong or
severe thunderstorm but the moisture is limited to the lower
levels. This may not seem apparent with PW's >1.5 but aloft it is
very dry. The Pacific connection the models were forecasting for
this period last week did not materialize.

.LONG TERM...(Sunday through Wednesday)
Issued at 124 AM CDT Thu May 26 2016

Above average confidence that the long term period will be wet, but
below average confidence when the precipitation will occur due to
model differences.

Warm and humid conditions will continue through the long term. The
main forecast challenge continues to lie with precipitation
probabilities and timing of such. Deep-layer southwest flow will
decrease over the remainder of the holiday weekend as mid level
ridging takes place. As a result, the flow pattern will become weak
by Memorial Day. There will likely be a corresponding decrease in
convective coverage over the latter part of the holiday weekend as
the flow weakens.

Precipitation coverage through most of the period will be dependent
on mesoscale features such as outflow boundaries and/or convectively-
induced vorticity centers. Given the lack of model skill at longer
time ranges with such features, the forecast will continue with
generally 20 to 40 percent chance pops. Given the moist environment
and rather high PWAT values, locally heavy rain is likely in any
thunderstorms that do manage to form.

By the end of the period the rather stagnant pattern begins to break
down as a progressive system emerges from the plains giving the best
chances for precipitation in the long term period.

High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.

&&

.AVIATION...
Issued at 549 AM CDT Thu May 26 2016

Introduced a vicinity thunderstorm all sites today. Kept vfr cigs
and vsby. Also introduced gusty southerly winds through the
daylight hours mainly but kept some wind in overnight. Will have
to monitor radar closely for introducing prevailing ts should the
need arise.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...KH
SHORT TERM...KH
LONG TERM...JP
AVIATION...KH
Hazardous weather outlook, May 26, 2:25 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU MAY 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

The radar

The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Williamson

When
May 26, 9:11 AM CST
Where
Williamson County, 1 mi N of Carterville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.764, -89.080

A television news crew videotaped quarter-size hail.

Hail, Williamson

When
May 26, 9:11 AM CST to 9:12 AM CST
Where
Williamson County, Herrin to 1 mi N of Herrin
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.800, -89.030

Dime to nickel-size hail was reported in Herrin and just north of town.

Flash Flood, Union

When
May 26, 10:30 AM CST to 2:00 PM CST
Where
Union County, 1.58 mi NW of Jonesboro to 1.36 mi E of Anna
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.468, -89.288

Major street flooding occurred in Anna, including portions of Illinois Route 146. Illinois Route 146 was closed in Anna after a couple of vehicles became submerged. Numerous streets were flooded in Jonesboro. A rainfall amount of 2.80 inches was measured in about 90 minutes.

Hail, Alexander

When
May 26, 12:12 PM CST
Where
Alexander County, 2 mi NW of Olive Branch
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.191, -89.376

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629990, 629991, 630175, 629993.